Montana, 2009

Winter Storm in Montana, March 15 to 17, 2009

March 15 to 17, 2009 · NWS BYZ · 1 event in 1 county or zone

A strong westerly flow brought abundant moisture to the Beartooth and Absaroka Mountains. The snow was heavy at times, especially on west facing slopes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong westerly flow brought abundant moisture to the Beartooth and Absaroka Mountains. The snow was heavy at times, especially on west facing slopes. In addition, strong winds resulted in blowing and drifting snow creating hazardous conditions and poor visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 15, 2:11 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 15, 2:11 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 AM MDT SUN MAR 15 2009

.SHORT TERM...VALID FOR TDY AND MON...

THE WEATHER WILL BE TURNING MORE ACTIVE FOR PARTS OF THE AREA
TODAY AND TONIGHT AS AN UPPER LEVEL JET BEGINS TO MOVE INTO THE
AREA. WAS HOPING THE MODELS WOULD BE COMING MORE IN LINE WITH SOME
OF THE DETAILS...BUT UNFORTUNATELY DIFFERENCES ARE FAIRLY
SIGNIFICANT WHICH LEADS TO UNCERTAINTY. GIVEN UNCERTAINTY...AM
LEANING ON THE SHORT RANGE ENSEMBLE MEAN (SREF) WHICH IS A PRETTY
EVEN COMPROMISE BETWEEN THE GFS AND NAM. WITH THIS IN
MIND...EXPECT LIGHT SNOW TO START FALLING IN THE MOUNTAINS LATE
TODAY. SNOWY CONDITIONS WILL PERSIST THROUGH MONDAY NIGHT. THERE IS
NOT REALLY A SINGLE FEATURE TO FOCUS THE SNOW ACROSS THE AREA
UNTIL MONDAY. SO THINKING PERIODS OF SNOW...NOT PERSISTENT
SNOW...WILL OCCUR THIS AFTERNOON THROUGH TONIGHT. THEN ON MONDAY
THE SNOW WILL BE HEAVIER. AN AREA OF STRONGER WINDS ALOFT WILL BE
MOVING ACROSS THE AREA MONDAY AFTERNOON AND EVENING. THIS COMBINED
WITH THE INCREASING SNOW FALL WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW IN THE MOUNTAINS. SINCE IT SEEMS THE SNOW WILL BE
MORE OFF AND ON THROUGH TONIGHT...HAVE DELAYED THE ONSET OF THE
WINTER STORM WATCH UNTIL MONDAY MORNING.

WEATHER OUTSIDE OF THE MOUNTAINS IS LESS CLEAR WITH REGARD TO HOW
THE PRECIPITATION WILL EVOLVE. THE NAM HAS BEEN PERSISTENT THE
LAST FEW RUNS IN KEEPING BULK OF THE NORTH OF THE AREA...WHILE THE
GFS SPREADS THE BULK OVER THE FORECAST AREA LATE MONDAY INTO
MONDAY NIGHT.  SO WILL NOT MAKE MANY CHANGES TO THE LOWER
ELEVATIONS GIVEN UNCERTAINTY WITH A FAIRLY BROAD BRUSHED POP
FORECAST. HOWEVER THE PRECIPITATION DOES EVOLVE...IT DOES APPEAR
TO BE A RAIN CHANGING TO SNOW EVENT MONDAY NIGHT WITH PERHAPS
SLICK ROADS TUESDAY MORNING.  STAY TUNED.

FINALLY...WINDS ALONG I90 WILL BE GETTING STRONGER AND GUSTIER
TODAY...WITH THESE STRONGER WINDS PERSISTING THROUGH MUCH OF THE
NIGHT. THE SAME APPLIES TO AROUND NYE. MODELS ARE UNDERDOING THE
CURRENT PRESSURE GRADIENT AND THINKING IT COULD BE TIGHT ENOUGH
TODAY TO BRING WIND ADVISORY CRITERIA. SO WILL POST A WIND
ADVISORY FOR THE AFOREMENTIONED LOCATIONS FOR THIS AFTERNOON AND
NIGHT. ALTHOUGH IT APPEARS THE STRONGEST WINDS WILL BE FROM LATE
THIS AFTERNOON UNTIL AROUND MIDNIGHT.

MADE VERY FEW CHANGES TO TEMP FORECAST WITH ABOVE NORMAL
CONDITIONS TODAY...AND CLOSER TO NORMAL VALUES ON MONDAY BEHIND
THE FRONT.  MOORE

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

EXTENDED FORECAST WILL FEATURE A ZONAL FLOW ALOFT UNTIL LATE IN THE
PERIOD WHEN MODELS DIFFERED WITH THE AMPLIFICATION OF A SW FLOW ALOFT
AHEAD OF A PACIFIC TROUGH. DESPITE HAVING SIMILAR PATTERNS ALOFT
THROUGH MUCH OF THE PERIOD...THE GFS AND ECMWF DIFFERED IN THE
AMOUNT OF PACIFIC MOISTURE THAT WILL AFFECT THE REGION. THERE WERE
ALSO DIFFERENCES IN THE TEMPERATURE PROFILES BETWEEN THE MODELS.
MODELS DID SHOW SOME RUN-TO-RUN CONSISTENCY DURING THE PERIOD.
KEPT CHANGES TO A MINIMUM DUE TO DIFFERENCES BETWEEN THE MODELS.

THE FRONTAL BOUNDARY AFFECTING THE AREA AT THE END OF THE SHORT-TERM
PERIOD WAS FORECAST TO LINGER OVER THE REGION ON TUE AND PUSH S OF
THE AREA TUE NIGHT. RAISED POPS OVER THE WESTERN MOUNTAINS TUE WITH
GFS AND WRF BRINGING PACIFIC MOISTURE INTO THESE AREAS...OTHERWISE
KEPT THE LOW POPS FROM KBIL TO KSHR W. MODELS HAD MOISTURE ALONG THE
DEPARTING BOUNDARY TUE NIGHT SO CONTINUED THE POPS ACROSS THE AREA.
TEMPERATURES LOOKED REASONABLE.

AIRMASS WAS TRENDING DRIER ON WED SO REMOVED POPS OVER NE PORTION OF
THE AREA. OTHERWISE PACIFIC MOISTURE WILL AFFECT THE SW PART OF THE
REGION. GFS WAS WETTER THAN ECMWF FROM WED NIGHT THROUGH FRI NIGHT
SO MADE NO POP CHANGES. DID RAISE MIN TEMPERATURES FOR SEVERAL
NIGHTTIME PERIODS BASED ON WARM 850 MB AIRMASS. FOR THE
WEEKEND...ECMWF HAD A HIGHLY AMPLIFIED DRY AND WARM SW FLOW WHILE
GFS WAS LESS AMPLIFIED...WETTER...AND FASTER IN MOVING THE PACIFIC
SYSTEM TOWARD THE AREA. WILL NEED TO WAIT FOR MODELS TO GET A BETTER
HANDLE ON THIS PATTERN BEFORE MAKING ANY CHANGES. ARTHUR

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER MUCH OF THE REGION TODAY AND
TONIGHT. HOWEVER...THE CRAZY...ABSAROKA AND BEARTOOTH MOUNTAINS WILL
BE OBSCURED DUE TO RAIN AND SNOW SHOWERS. IN ADDITION...BRIEF MVFR
CONDITIONS WILL BE POSSIBLE W OF KBIL TODAY...AND W AND N OF KBIL
TONIGHT DUE TO A CHANCE OF RAIN AND SNOW SHOWERS. LOCALIZED MOUNTAIN
OBSCURATION WILL BE POSSIBLE OVER THE NE BIG HORN MOUNTAINS DUE TO
RAIN AND SNOW SHOWERS TODAY AND TONIGHT. GUSTY SW SURFACE WINDS AT
30 TO 40 KT WILL AFFECT AREAS W OF KBIL THIS AFTERNOON AND EVENING. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 058 037/044 028/051 029/050 033/055 031/055 036/056
    1/N 16/O    52/O    22/O    22/R    21/U    11/B
LVM 053 040/041 026/048 025/049 030/055 029/054 034/054
    3/W 37/O    62/O    22/O    22/R    21/U    11/B
HDN 063 033/045 026/052 029/052 030/056 030/058 033/061
    1/B 03/O    52/O    22/R    22/R    21/U    11/B
MLS 059 034/045 026/048 028/047 029/051 027/052 030/056
    1/B 03/O    31/B    21/B    22/O    21/B    11/B
4BQ 061 030/053 030/053 029/051 030/054 029/057 032/060
    1/B 02/R    41/E    22/R    22/R    21/U    11/B
BHK 056 030/050 026/046 027/046 029/050 023/051 030/050
    1/B 02/R    31/B    21/B    11/B    11/B    11/B
SHR 059 031/051 026/051 025/050 028/053 026/053 029/061
    1/B 13/R    52/O    22/O    22/R    22/R    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM MDT MONDAY
      FOR ZONES 65-66.
     WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
      MONDAY NIGHT FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 15, 3:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
405 AM MDT SUN MAR 15 2009

MTZ028>042-056>058-063>068-WYZ098-099-161015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
405 AM MDT SUN MAR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL OCCUR
NEAR LIVINGSTON AND NYE THIS AFTERNOON AND TONIGHT. HIGH PROFILE
VEHICLES TRAVELING ACROSS INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
PREPARED FOR STRONG CROSS WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW COULD BE HEAVY AT TIMES MONDAY AFTERNOON AND MONDAY NIGHT
IN THE ABSAROKA AND CRAZY MOUNTAINS. STRONG WINDS WILL ALSO PRODUCE
BLOWING AND DRIFTING SNOW MONDAY AFTERNOON AND NIGHT...CREATING
HAZARDOUS CONDITIONS WITH POOR VISIBILITIES. SNOW AND BLOWING SNOW IS
ALSO EXPECTED IN THE BEARTOOTH MOUNTAINS...BUT ACCUMULATIONS WILL
NOT BE AS SIGNIFICANT.

RAIN SHOWERS ARE ALSO EXPECTED TO SPREAD INTO THE LOWER ELEVATIONS
MONDAY AND CHANGE TO SNOW MONDAY NIGHT...WITH SOME ACCUMULATIONS
POSSIBLE. THIS COULD CREATE DANGEROUS TRAVEL CONDITIONS LATE
MONDAY NIGHT AND TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
March 15, 7:00 AM MST to March 17, 7:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Monument Peak picked up 14 inches of snow, while Fisher Creek reported 23 inches of fresh snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157103.